Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 157, NWS North Platte, NE

August 10, 2002Garfield County, Loup County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 10, 2002, 8:28 PM CDT for Garfield County, Loup County, Nebraska. It was in force for 62 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2002, 8:28 PM CDT (01:28 UTC)
Expired
Aug 10, 2002, 9:30 PM CDT
In force
62 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

Counties Garfield County, NE, Loup County, NE

The radar

The North Platte radar (KLNX), 106 km from the middle of the area, began a volume at 01:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 8:45 PM CDTHail 0.75Burwell, NE
Aug 10, 9:10 PM CDTHail 0.88Burwell, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.5 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2002-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1351 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2002-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1351 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
2380 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

162 
WUUS53 KLBF 110128
SVRLBF
NEC071-115-110230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
826 PM CDT SAT AUG 10 2002

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LOUP COUNTY IN NORTH CENTRAL NEBRASKA...
  GARFIELD COUNTY IN NORTH CENTRAL NEBRASKA...

* UNTIL 930 PM CDT...

* AT 824 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM 3 MILES NORTH OF
  BURWELL...MOVING NORTHEAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  AONG AND NORTH OF HIGHWAY 91 AND EAST OF HIGHWAY 11

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4206 9963 4177 9963 4176 9878 4207 9880

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 2:20 PM CDT, 6 hours 8 minutes earlier.

Area forecast discussion, Aug 10, 2:20 PM CDT, 6 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
220 PM CDT SAT AUG 10 2002

FORECAST CHALLENGE TONIGHT TO BE POPS OVERNIGHT...

ZONAL FLOW ALOFT TO PRODUCE HEIGHT FALLS TO THE WEST WITH AREAS OF
LOW PRESSURE REDEVELOPING ALONG THE FRONT RANGE. LEESIDE TROUGH MOVES
EAST TONIGHT WITH MOISTURE THE MAIN LIMITING VARIABLE FOR THE
DEVELOPMENT OF THUNDERSTORMS. COND PRES DEF ARE 100+ TIL AFTER 03Z
WITH NARROW CORRIDOR FOR THE POTENTIAL STORM DEVELOPMENT BY 06Z AS
H85 JET DEVELOPS FROM THE SOUTH WITH WINDS INCREASING TO 35 KNOTS BY
09Z. H5 FLOW WOULD CARRY STORMS TO THE EAST NORTHEAST WITH ISOLATED
THUNDERSTORMS INCLUDED AFT 03Z AS WARM FRONT LIFTS NORTHEAST.

SUNDAY THE LEESIDE TROUGH EVOLVES WITH DRYLINE TO PUSH EAST DURING
THE DAY. ATMOSPHERE WILL BECOME INCREASINGLY UNSTABLE IN THE
AFTERNOON WITH BEST MOISTURE ADVECTION TO THE EAST OF THE FORECAST
AREA BY EVENING. MODEL TIMING WILL MAKE THE DIFFERENCE WITH LOW POPS
FOR THE NORTH CENTRAL INTO THE EVENING. THEN OVERNIGHT THE COLD FRONT
PUSHES SOUTH ACROSS THE AREA. H85 WINDS TO 40 KNOTS INDICATED WITH
NORTH WINDS TO KEEP AIR MIXED AS DEWPOINTS ON ETAX PROGGED INTO THE
MID 30S ACROSS THE WEST BY MONDAY MORNING.

MONDAY SURFACE HIGH RIDGES SOUTH WITH LIGHT NORTHEAST WINDS FOR THE
DAY. COLD AIR ADVECTION OCCURS THROUGH THE DAY WITH BLEND OF
GUIDANCE NUMBERS FOLLOWED WITH READINGS IN THE 70S. A COOLER START
ON TUESDAY AS THE SURFACE HIGH BUILDS SOUTH WITH TEMPERATURES ABOUT
5 DEGREES WARMER THAN MONDAY. GUIDANCE NUMBERS POSSIBLY TOO COOL
CONSIDERING FULL SUN FOR THE DAY.

WEDNESDAY SOUTH WINDS RETURN WITH LEESIDE TROUGH REFORMING TO THE
WEST. H85 TEMPERATURES RISE INTO THE UPPER 20S WEST WITH FRONT TO
DESCEND SOUTH DURING THE OVERNIGHT HOURS.

INTO THE EXTENDED THE H5 CLOSED LOW OVER CENTRAL CANADA WILL DROP
SOUTHEAST TO OVER ONTARIO THURSDAY THEN LIFT TO EAST OF THE
HUDSON BAY ON SUNDAY. TWO FRONTS WILL DRIVE THROUGH THE PLAINS AS THE
UPPER LOW TRANSITS THROUGH THE CANADIAN PROVINCES...ONE MOVING
THROUGH THE FORECAST AREA THURSDAY MORNING...THEN A SECONDARY FRONT
TO MOVE ACROSS BY SATURDAY MORNING. THURSDAY MAIN FORCING WILL CLIP
THE NORTH CENTRAL WHILE THE WEST REMAINS UNDER NORTHWEST FLOW WITH
MOISTURE LIMITED. SATURDAY LOOKS MORE PROMISING FOR SHOWERS AND
THUNDERSTORM AS MOISTURE SURGES NORTH WITH INCREASED LOW LEVEL
CONVERGENCE OVER THE FORECAST AREAS. COLD FRONT DRIFTS SOUTH ACROSS
KANSAS SATURDAY WHILE THE CANADIAN HIGH BUILDS ACROSS THE NORTHERN
MIDWEST WITH UPSLOPE FLOW TO HELP SATURATE THE LOWER LAYERS WITH MORE
CLOUDS WHICH SHOULD HELP HOLD TEMPERATURES DOWN. WILL INCREASE CLOUDS
ACROSS THE NORTH CENTRAL WEDNESDAY NIGHT AND THURSDAY MORNING WITH
LOW POPS. SATURDAY CLOUDS WILL INCREASE WITH THE PASSAGE OF THE FRONT
AND WILL INTRODUCE LOW POPS ACROSS ALL OF THE FORECAST AREA.
OTHERWISE WEDNESDAY AND FRIDAY SHOULD BE DRY TEMPERATURES BLEND OF
GUIDANCES.

.LBF...NONE.

KECK

In the hours before

Local storm report, Aug 10, 8:10 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
810 PM CDT SAT AUG 10 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 PM    2 N MULLEN              NE       1.00 INCH HAIL
08/10/02   HOOKER                           REPORTED BY PUBLIC

TRM
Local storm report, Aug 10, 8:10 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
810 PM CDT SAT AUG 10 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0800 PM    2 N MULLEN              NE       1.00 INCH HAIL
08/10/02   HOOKER                           REPORTED BY PUBLIC

TRM

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 7:52 PM CDTSevere Thunderstorm WarningLBFHooker38 min
Aug 11, 1:20 AM CDTSevere Thunderstorm WarningLBFBoyd40 min
Aug 11, 1:59 AM CDTSevere Thunderstorm WarningLBFBoyd61 min
Aug 11, 7:33 AM CDTSevere Thunderstorm WarningLBFBrown, Cherry, Keya Paha42 min
Aug 11, 9:10 AM CDTSevere Thunderstorm WarningLBFRock50 min
Aug 11, 10:42 AM CDTSevere Thunderstorm WarningLBFBoyd, Keya Paha48 min
Aug 11, 4:26 PM CDTSevere Thunderstorm WarningLBFBlaine, Thomas49 min
Aug 11, 5:36 PM CDTSevere Thunderstorm WarningLBFThomas39 min
Aug 11, 6:16 PM CDTTornado WarningLBFThomas29 min
Aug 11, 6:46 PM CDTSevere Thunderstorm WarningLBFBlaine, Thomas44 min
Aug 11, 6:49 PM CDTSevere Thunderstorm WarningLBFLoup56 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.